Acetaminophen and caffeine
Name: Acetaminophen and caffeine
- Acetaminophen and caffeine uses
- Acetaminophen and caffeine drug
- Acetaminophen and caffeine adverse effects
- Acetaminophen and caffeine 500 mg
- Acetaminophen and caffeine tablet
- Acetaminophen and caffeine side effects
- Acetaminophen and caffeine effects of
- Acetaminophen and caffeine 7000 mg
- Acetaminophen and caffeine 1000 mg
- Acetaminophen and caffeine oral dose
What should I discuss with my healthcare provider before taking acetaminophen and caffeine?
You should not take acetaminophen and caffeine if you are allergic to it.
Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:
liver disease or cirrhosis;
a history of alcoholism; or
if you drink more than 3 alcoholic beverages per day.
It is not known whether this medicine will harm an unborn baby. Do not take acetaminophen and caffeine without medical advice if you are pregnant.
Acetaminophen and caffeine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Uses of Acetaminophen and Caffeine
- It is used to ease pain.
Consumer Information Use and Disclaimer
- If your symptoms or health problems do not get better or if they become worse, call your doctor.
- Do not share your drugs with others and do not take anyone else's drugs.
- Keep a list of all your drugs (prescription, natural products, vitamins, OTC) with you. Give this list to your doctor.
- Talk with the doctor before starting any new drug, including prescription or OTC, natural products, or vitamins.
- Some drugs may have another patient information leaflet. Check with your pharmacist. If you have any questions about this medicine, please talk with your doctor, nurse, pharmacist, or other health care provider.
- If you think there has been an overdose, call your poison control center or get medical care right away. Be ready to tell or show what was taken, how much, and when it happened.
This information should not be used to decide whether or not to take acetaminophen and caffeine or any other medicine. Only the healthcare provider has the knowledge and training to decide which medicines are right for a specific patient. This information does not endorse any medicine as safe, effective, or approved for treating any patient or health condition. This is only a brief summary of general information about this medicine. It does NOT include all information about the possible uses, directions, warnings, precautions, interactions, adverse effects, or risks that may apply to acetaminophen and caffeine. This information is not specific medical advice and does not replace information you receive from the healthcare provider. You must talk with the healthcare provider for complete information about the risks and benefits of using this medicine.
Review Date: October 4, 2017
- Caffeine and Acetaminophen
- Caffeine and Paracetamol
- Paracetamol and Caffeine
Excipient information presented when available (limited, particularly for generics); consult specific product labeling. [DSC] = Discontinued product
Excedrin Tension Headache: Acetaminophen 500 mg and caffeine 65 mg [contains benzoic acid, brilliant blue fcf (fd&c blue #1), fd&c red #40, fd&c yellow #6 (sunset yellow)]
Excedrin Tension Headache: Acetaminophen 500 mg and caffeine 65 mg [DSC] [contains benzoic acid, fd&c blue #1 aluminum lake, fd&c red #40, fd&c yellow #10 aluminum lake]
Excedrin Tension Headache: Acetaminophen 500 mg and caffeine 65 mg [DSC] [contains benzoic acid, fd&c blue #1 aluminum lake, fd&c red #40, fd&c yellow #10 aluminum lake, methylparaben, propylparaben]
Excedrin Tension Headache: Acetaminophen 500 mg and caffeine 65 mg [aspirin free; contains benzoic acid, fd&c blue #1 aluminum lake, fd&c red #40]
Excedrin Tension Headache: Acetaminophen 500 mg and caffeine 65 mg [aspirin free; contains fd&c blue #2 aluminum lake, fd&c yellow #6 aluminum lake]
See individual agents.
For the Consumer
Applies to acetaminophen / caffeine: oral capsule, oral tablet
What are some other side effects of this drug?
All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:
- Feeling nervous and excitable.
- Not able to sleep.
These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.
You may report side effects to the FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
Acetaminophen / caffeine Pregnancy Warnings
-Some experts say that acetaminophen-caffeine should not be taken during pregnancy due to the risk of lower birth weight and spontaneous abortion associated with caffeine consumption. -Two cases of acetaminophen overdose in late pregnancy have been reported. In both cases neither the neonate nor the mother suffered hepatic toxicity. -Caffeine levels in fetal blood and tissue have been similar to those in the mother. -Caffeine has been reported to be an animal teratogen; however, only with doses high enough to cause toxicity in the mother. -In a study of 2817 fertile women, no evidence of adverse effects from caffeine was found. The fecundability ratio (adjusted for known risk factors for time to conceive) was 1.03 between fertile women who consumed more than 7000 mg caffeine per month and those who consumed 500 mg or less per month. Caffeine was not associated with infertility in 1818 infertile women. In another study (n=441) no evidence was found that moderate caffeine use increased the risk of spontaneous abortion, intrauterine growth retardation, or microcephaly. AU TGA pregnancy category A: Drugs which have been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the fetus having been observed. US FDA pregnancy category B: Animal reproduction studies have failed to demonstrate a risk to the fetus and there are no adequate and well-controlled studies in pregnant women.
(AU, UK): Use is not recommended. (US, CA): This drug should be used during pregnancy only if clearly needed. AU TGA pregnancy category: -Paracetamol: A -Caffeine: Not formally assigned to a pregnancy category. US FDA pregnancy category: -Acetaminophen: Not formally assigned to a pregnancy category. -Caffeine: B Comments: -Acetaminophen is routinely used for short-term pain relief and fever in all stages of pregnancy. It is believed to be safe in pregnancy when used intermittently for short durations. -Caffeine crosses the placenta. Both human and animal studies have failed to reveal evidence of significant mutagenic or carcinogenic effects.
Acetaminophen / caffeine Breastfeeding Warnings
(AU, UK): Use is not recommended due to the caffeine content. (US, CA): Acetaminophen is considered compatible with breast-feeding by the American Academy of Pediatrics. Because caffeine is excreted into human milk and because caffeine is metabolized slowly by nursing infants, consumption of more than moderate levels of caffeine by nursing mothers is not recommended. Excreted into human milk: Yes (acetaminophen, caffeine) Comments: -Adverse effects in the nursing infant are unlikely. However, irritability and poor sleep patterns have been reported in nursing infants from the caffeine component.
Acetaminophen is excreted into human breast milk but in clinically insignificant amounts. One small study has reported that following a 1000 mg dose of paracetamol to nursing mothers, nursing infants receive less than 1.85% of the weight-adjusted maternal oral dose. Paracetamol is not contraindicated in lactating mothers based on current published data. Studies show that caffeine is excreted into human breast milk and cases of irritability and poor sleeping in the infant have been reported. Caffeine in breast milk may potentially have a stimulating effect on the breast fed infant.